Should be avoided due to a significant risk of hyperkalemia.
Ferguson et al described four patients with chronic/relapsing polyneuropathy who developed life-threatening arrhythmias following succinylcholine administration, although in this instance SCh was presumed, but not documented to be the cause (1). Reilly and Hutchinson described a case (2) in which a 51-year-old man developed unstable V-tach leading to cardiac arrest (K increased from 4.3 to 8.6) and death following SCh administration for an intubation during a GBS relapse. Most recently an occurence was documented in Belgium (3). Note that this risk may persist even after the disorder has run its course, as has been documented in at least one case report (4), in this case of a pregnant woman one month post-recovery. Vecuronium and rocuronium, both of which have minimal cardiovascular effects (unlike pancuronium, which does), are recommended. Unfortunately, these patients may be either overly or under sensitive to non-depolarizing NMBDs.
Other Anesthetic Considerations in Guillain Barre
Impaired swallowing and ventilatory difficulty are common. Vital capacity should be assessed frequently, and if < 15 cc/kg, mechanical intubation is indicated. There is a substantial correlation between the rapidity of paralysis and the need for mechanical ventilation, with rapidly deteriorating patients being more likely to require support.
Autonomic dysfunction can create wide swings in cardiovascular variables, thus alpha and beta blockade may be indicated; however, some patients will manifest by lack of compensatory responses and will overreact to positional changes, blood loss, etc (and may require pressers).
R J Fergusson, D J Wright, R F Willey, G K Crompton, I W Grant Suxamethonium is dangerous in polyneuropathy. Br Med J (Clin Res Ed): 1981, 282(6260);298-9
M Reilly, M Hutchinson Suxamethonium is contraindicated in the Guillain-Barré syndrome. J. Neurol. Neurosurg. Psychiatr.: 1991, 54(11);1018-9
J E Dalman, W I Verhagen Cardiac arrest in Guillain-Barré syndrome and the use of suxamethonium. Acta Neurol Belg: 1994, 94(4);259-61
J M Feldman Cardiac arrest after succinylcholine administration in a pregnant patient recovered from Guillain-Barré syndrome. Anesthesiology: 1990, 72(5);942-4